Healthy Tip Tuesday- Should I be Concerned about my Child’s Asthma Medication?

Last week we talked about managing childhood asthma. This week we want to bring attention to a medication that may be used to treat asthma.

Do you or a loved one take Singulair (montelukast)? Read on to learn more about the FDA’s new warning on this medication.

This week’s Healthy Tip Tuesday is brought to you in partnership with Trinity Hospital Twin City

The pandemic has taken most of the attention this year, but in early March the U.S. Food and Drug Administration (FDA) acknowledged serious mental health side effects as a result of taking the medication Singulair. These mental health side effects include a higher risk for suicidal thoughts, agitation, and depression. As a result, the FDA is now requiring its most strict “boxed warning” for this medication. Click here to read more about the warning from the FDA. The FDA now advises health care providers to avoid prescribing Singulair to patients with mild symptoms.

If you, a loved one, or child currently take Singulair (montelukast) consider talking to your health care provider about alternative options for treatment and medication for your asthma, especially if you notice any out of the ordinary behaviors from your child or loved one. The CDC provides an Asthma Action Plan in conjunction with the American Lung Association to provide a consistent and detailed plan to assist you and your health care provider when treating your child’s asthma.

These side effects are not to be taken lightly, and those taking this medication are at risk for these to occur, but no one has to go through these feelings or thoughts alone. Please reach out to your health care provider, the National Suicide Prevention Hotline is 24/7 at 1-800-273-8255 or confined in a trusted adult or friend for support.

Leave a Reply

%d bloggers like this: